Drought, Valley
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3).
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Following a six-month respite (since early-September 2025) with no worse than Moderate Drought (D1) assigned to any portion of this 24-county South Central Nebraska area by the U.S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3). This marked the first D3 within the area in 10 months (since May 2025) and marked the highest areal coverage of D3 in at least 2.5 years (since Sept. 2023). These rapid degradations not only stemmed from an incredibly dry March, but also from the inevitable consequence of cumulative dryness that had been building for six months...as October 2025-March 2026 ranked among the Top-4 driest October-March periods on record across most of the area (see below for more detailed precipitation info). Breaking down the significant changes in county-level USDM drought categories during March, the month opened with the vast majority of the 24-county domain assigned either D1 (mainly counties along/north of Interstate 80) or Abnormally Dry/D0 (most places south of I-80). Only a small sliver of the area (around 2 percent of it) was void of all drought categories whatsoever...mainly southeast Thayer County. As March unfolded, degradation came swiftly, with portions of several counties designated D2 on the very first USDM issuance of the month, and a steadily expanding introduction of D3 arriving just a few weeks later. As a result, the end-of-March categorical breakdown stood as follows (in order of drought severity): 1) roughly 52% of South Central Nebraska featured D3 (most prevalent within counties along/north of I-80)...2) approximately 32% of real estate contained D1...3) around 15% of the area was in D1 (almost entirely within southern-most counties along the Kansas border)...4) the remaining sliver of the area (far southern Thayer/Nuckolls counties) was allotted D0.
Turning to the dire precipitation details, and starting with the longer-term dryness (including a pronounced lack of snow) that defined Oct. 2025-March 2026, this six-month stretch registered among the Top-4 driest on record across South Central Nebraska. More specifically, based on a mix of observations from over 100 NWS and NeRAIN/CoCoRaHS observers along with some radar estimation, the majority of the 30-county area (roughly 80% of it) measured merely between 1.65-4.45...only 25-67% of normal. The highest concentration of amounts 2-or-less focused within primarily far northern and western counties, particularly: Dawson, Gosper, Furnas, Valley, Greeley, Buffalo. Citing six-month totals from just a few longtime NWS Cooperative Observer sites, the Canaday Power Plant (near Lexington) incredibly registered just 0.87 (17% of normal...driest on record), Arcadia 2W reported only 1.29 (21% of normal...driest on record) and Elwood 8S tallied just 1.36 (25% of normal...driest on record). At the Tri Cities airports, October-March ranked between the 2nd-4th driest on record, with totals ranging from 1.69 (Kearney) to 2.68 (Hastings). The only part of the area where precipitation amounts were even remotely close to normal (but still below it)...with at least 5...focused within portions of Thayer and Nuckolls counties. Drilling down to March itself, while October-February were dry enough, March truly brought things to a whole other level. In fact, the majority of South Central Nebraska measured somewhere between a paltry trace and 0.27 (essentially zero to 20% of normal). In fact, around 96% of the 24-county area observed LESS THAN ONE-FOURTH NORMAL March precipitation. Among the very driest of the dry, the following NWS stations were just a few of several that received a paltry trace for the month: Cambridge, Elwood 8S, Beaver City and Orleans 2W. In the Tri Cities, the airports registered just 0.12-0.14. Even the wettest parts of the domain were still significantly below normal, including totals of 0.63 at Hebron, 0.36 in St. Paul, and 0.35 at Belgrade. Needless to say, the significant dryness that spanned the end of 2025 into the start of 2026 set the stage for not only a rough start to the 2026 agricultural growing season in South Central Nebraska (meager soil moisture profiles) but also sparked an above-average early-spring wildfire threat. In addition to several smaller fires across the 24-county area, portions of southwestern Dawson County were ravaged by the massive Cottonwood Fire that ignited on March 12th in far southeastern Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 2, 11:35 PM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Hastings NE
1135 PM CST Mon Mar 2 2026
.KEY MESSAGES...
- Widespread fog, potentially dense, likely (70-80%+) tonight
into Tuesday morning.
- Persistent dreary conditions will keep a prolonged period of
relatively low chances (20-50%) for off and on drizzle or
light rain through midweek.
- A nice warmup (60s-70s highs) arrives for Thursday ahead of
the next storm system that will bring chance for showers and
(perhaps strong?) thunderstorms on Friday.
- Above to well-above normal temperatures are expected to
dominate the first 10 days of March.
&&
.DISCUSSION...
Issued at 350 PM CST Mon Mar 2 2026
Been a rather dreary day out there thus far, and don't really
see anything to change this over the next 24-36 hours. In fact,
many areas probably won't see sunshine until some point
Wednesday afternoon. Until then, abundant low level moisture
trapped beneath a stout temperature inversion based around 800mb
will keep low clouds and fog in place. Latest model guidance
continues to suggest high probabilities for dense fog late this
evening, and especially overnight into Tuesday morning.
Fortunately, temperatures should remain above freezing for MOST
of the area. The exception could be a narrow swath from around
Lexington to Ord that briefly reaches 31-32F. Thus, not
expecting the fog to cause slickness issues at this time.
Strongly considered a relatively long-lead Dense Fog Advisory,
but opted to hold off as sometimes these so-called "obvious"
setups end up being more in the 1-2 mile range but with very low
100-200ft ceilings. Mixing remains very weak on Tuesday, so even
if visibilities improve for the afternoon, doubt the low clouds
will completely dissipate. As a result of the stubborn clouds, going
highs for Tuesday in the upper 40s to lower 50s may be a few
deg too warm. Could be looking at a repeat scenario of fairly
widespread fog once again Tue eve/night into Wed AM.
Have continued a plethora of drizzle/rain chances in the short
term as a broad upper trough sweeps W to E across the Central
Plains, generally deamplifying as it does so. Off and on bouts
of modest lift, combined with existing low level moisture AND
brief bouts of mid level moisture, will probably be enough to
squeeze out some showers and/or drizzle at just about any time
through Wed AM. With that said, NOT expecting much in the way of
appreciable amounts - likely a tenth of an inch, or less, for
most locations. Perhaps the extreme NW (Ord area) and the far
SE (Hebron area) could see a bit more...but probabilities for
>0.1" of moisture for these areas is still only 20-40%.
By far, the nicest/warmest day of the week continues to look
like it'll be Thursday. Much less cloud cover and moderate
southerly breezes should boost highs well into the 60s, and
likely even some mid 70s in our favored warm SW spots. Enough of
the early week low level moisture looks to stick around to keep
fire weather conditions below critical levels.
The warm-up will come ahead of our next upper level trough on
Friday, which model guidance actually indicates could be fairly
deep. Could see our rain chances increase as early as Thu
eve/night within a zone of strong low level warm air and
moisture advection that could support some elevated convection.
Will also have another chance with the ejection of the main wave
on Friday. The Friday potential will greatly depend on exact
timing and track of pertinent low level features. General
consensus right now is that much of the forecast area could get
"dry-slotted" - with the primary low level convergence/moisture
favoring strong-severe convection just to our E/SE, and colder
"wrap-around" moisture further W/NW from the Panhandle into the
Sandhills. Obviously, a shift in track N or S could change our
forecast quite a bit - so just stay tuned for refinements
throughout the week.
The late week trough looks to lack significant cold air behind
it, so latest model blends and ensembles support a quick
recovery for temperatures next weekend. Saturday may still be a
bit "cool" in the 50s/60s, but expect warmer 60s/70s to return
for Sunday if current trends hold.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1124 PM CST Mon Mar 2 2026
For KGRI/KEAR Airports:
Dense fog with visibilities of 1/2 to 1/4 mile or less will
continue through at least the mid-morning hours (14-15z). There
remains some uncertainty when visibility will improve, as it
could improve an hour earlier or later than currently indicated
in the TAF (16z). By the early afternoon hours, fog will
completely clear out of the area. There is a low chance for
another round of fog late in the TAF period, but this appears to
be too patchy to include in the TAF at this time.
LIFR ceilings will persist through at least the mid morning
hours, and potentially through noon on Tuesday. Eventually,
ceilings will improve to IFR then MVFR during the afternoon
hours. KEAR could approach VFR ceilings being at the edge of
the stratus deck Tuesday afternoon, but overall model guidance
supports KEAR remaining MVFR. Ceilings lower to IFR Tuesday
evening/night, though the exact time remains uncertain. Have
opted to go on the earlier side of model guidance.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until noon CST Tuesday for NEZ039>041-
046>049-060>064-072>077-082>087.
KS...Dense Fog Advisory until noon CST Tuesday for KSZ005>007-
017>019.
&&
DISCUSSION...Thies
AVIATION...DavisHazardous Weather Outlook National Weather Service Hastings NE 1106 PM CST Mon Mar 2 2026 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 040515- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1106 PM CST Mon Mar 2 2026 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Widespread dense fog, with visibility as low as a quarter mile or less will continue overnight. A Dense Fog Advisory is in effect until noon on Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Monday. Widespread dense fog with visibility as low as a quarter mile or less continue through the morning hours on Tuesday. A Dense Fog Advisory is in effect until noon on Tuesday. Thursday night into Friday morning, thunderstorms appear possible within much of our forecast area. Although details are far from clear at this time, early indications suggest that at least small hail could occur with some storms. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1331285, 1331286, 1331287, 1331288, 1331289, 1331290, 1331291, 1331292, 1331293, 1331294, 1331295, 1331296.